Nursing, Personal Care Attendant (PCA)

Reporting the client's respirations, Increase in respiration, Respiratory distress

Topics

Subtopic

Reporting the client's respirations: Report the client's respirations if they are less than 15 or more than 25 per minute. Respirations may decrease because of medication that needs to be adjusted, but it is also part of the dying process. Some pain medications, such as Morphine, can decrease respirations to a dangerous level. If respiration is so shallow that you cannot count the rise and fall of the chest, use a stethoscope and count by listening to lung sounds.


Increase in respiration: Respirations may increase if the client is not getting enough oxygen because of a lung disorder, or if there is a kink in the oxygen tubing. Respirations also increase with heart anomalies where the heart is not pumping enough blood to get oxygen to the tissues.


Respiratory distress: One of the first signs of respiratory distress (not getting sufficient oxygen) is irritability. Cyanosis (bluing of the lips and skin) is a late sign.